Thunderstorm Wind, Caroline
- When
- June 20, 4:35 PM EST
- Where
- Caroline County, Dawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -77.370
Tree was downed on Dawn Boulevard.
Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central and south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of central and south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 2:57 PM EST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 357 PM EDT Wed Jun 20 2018 .SYNOPSIS... A cold front will approach the area from the north late tonight. The front pushes south through the area on Thursday, then stalls over North Carolina Thursday night into Friday. This front lifts back north as a warm front Friday night into Saturday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 400 PM EDT Wednesday... A quasi-stationary frontal boundary is draped along the coast from about VA Beach northward up to the Peninsulas. Meanwhile, a cold front extends across the Ohio Valley. A lee-side trough has begun to pop tstms across our Piedmont counties which will propagate eastward into this evening. Additional pulse storms are found over SE VA and NE NC. Consensus of the CAMS brings the activity over the Piedmont eastward to the coast as a broken line thru 00z or so. Additional development (possible second line of shwrs/tstms) is then shown to cross the region from late evening to around 2 am Thu. Have trended PoPs through the evening hours to show possibility of both bouts of convection, with likely Pops this afternoon/evening to account for the ongoing activity. Despite SPC slight risk outlook this afternoon/evening, am not expecting much in the way of severe storms with effective shear <25 kt and weak lapse rates. Yes, there can still be an isolated downburst with the strongest storms, but the majority will just feature heavy rain due to PW'S ~2.0". Warm and muggy overnight with lows in the 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... As of 400 PM EDT Wednesday... A cold front sags south through the area on Thursday, settling near the VA/NC border late. Best chc of showers/tstms will shift into central/srn VA/NE NC (50-60% PoPs), with 30-40% PoPs NE. Highs Thursday will be in the mid/upper 80s to low 90s (around 80F for the immediate Atlantic MD coast). By Friday, high pressure builds over coastal New England resulting in onshore flow, with the aforementioned frontal boundary remaining stationary across north-central or NE NC. Will generally have highest PoPs (50-70%) across central/southern VA into NE NC Thursday night, perhaps lifting a bit further north overnight. By Friday, highest PoPs will be inland (50-70%) where some embedded tstms will be possible, to 30-40% along the coast. Guidance is starting to settle toward a consensus on high temperatures Friday, from the mid 70s far NW to the low 80s RIC metro to the mid/upr 80s SE VA/NE NC. Our meandering frontal boundary lifts back north as a warm front Friday night into Saturday morning. Highest PoPs will shift north with the front during this time. By Saturday, expecting temps to warm up again. Will also have to watch a shortwave progged to cross the region in the afternoon that could touch of a line of tstms. Highs in the 80s to low 90s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 400 PM EDT Wednesday... Shower/thunderstorm chances continue Saturday night-Sunday morning for the eastern third of the CWA as a surface trough continues to linger across the region. A potent shortwave dives southeastward from Canada to the northeastern US on Monday. The associated surface low pressure system will drag a cold front southward across the region late Sunday into Monday bringing another chance for showers and thunderstorms. The frontal boundary pushes south during the day on Monday with a few lingering showers/t-storms possible across mainly southern portions of the CWA. The latest 20/12z ECMWF has only isolated-scattered showers/t-storms Sunday night-Monday while the GFS has more widespread t-storms. Thus, opted to maintain no higher than 50% PoPs Sunday night-Monday. Behind the cold front, high pressure builds in north of the area bringing drier and cooler conditions to the region from Tuesday through the middle of next week. Sunday will likely be the warmest day of the extended period with with highs in the lower 90s for most areas. Highs will cool to the mid-upper 80s on Monday with low-mid 80s expected on Tuesday. Warming up slightly on Wednesday with highs between 83-87. Expect morning lows between 70-75 on Sunday and Monday cooling into the 60s for Tuesday/Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 120 PM EDT Wednesday... Showers/tstms will be possible over central/SE VA into the evening. VFR conditions will prevail through this evening with sct-bkn CU of 4-6kft, but with brief MVFR/IFR conditions and locally strong wind gusts possible in any tstms. The cold front shifts farther S by Thursday settling near the VA/NC border, with the best potential for aftn/evening showers/tstms mainly over central/srn/SE VA and NE NC. High pressure settles over New England Friday resulting in onshore flow. Remaining unsettled as an upper level trough approaches from the SW with a 20-40% chc of showers along the coast, and 40-60% farther inland. The potential for aftn/evening showers/tstms will continue Saturday and Sunday. && .MARINE... As of 230 PM EDT Wednesday... No headlines anticipated in the short term this evening into Friday. Current observations show generally light and variable winds over the waters. Seas range from 1 to 2 feet and waves 1 foot. A weak frontal boundary drops into the region later this evening which will bring increasing winds and the chance for showers or thunderstorms. Winds become southeast 10 knots or less this evening and then southerly overnight. Winds shift to the N/NW on Thursday as the boundary moves south of the region. The gradient strengthens Friday into Friday night, bringing onshore winds of 10 to 15 knots and the potential for 5 foot seas across the northern zones. The flow becomes more southeasterly Saturday morning and then southerly as a warm front lifts over the waters. Breezy conditions are expected Saturday and Small Craft Advisories may be needed for both winds and seas into Sunday. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...JDM NEAR TERM...JDM SHORT TERM...JDM LONG TERM...AJB/ERI AVIATION...AJZ/JDM MARINE...AJB
Hazardous Weather Outlook National Weather Service Wakefield VA 401 PM EDT Wed Jun 20 2018 NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093- 095>100-509>525-212015- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 401 PM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Through Tonight. Scattered thunderstorms are expected this afternoon and evening. Storms will be capable of heavy rain and localized strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-212015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- 401 PM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
513 PM EDT WED JUN 20 2018
VAZ081>083-089-090-518-520-202200-
Charles City-New Kent-Prince George-Surry-Eastern King
William-Eastern King and Queen-James City-
513 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN KING AND
QUEEN...NORTHERN PRINCE GEORGE...CHARLES CITY...NEW KENT... EASTERN
KING WILLIAM...WESTERN JAMES CITY AND NORTHWESTERN SURRY COUNTIES...
At 512 PM EDT, radar indicated strong thunderstorms were located
along a line extending from King And Queen Court House to
Talleysville to Prince George. Movement was east at 15 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
These storms will be near...
King And Queen Court House around 515 PM EDT.
Adkins Store around 525 PM EDT.
Providence Forge around 530 PM EDT.
New Kent and Garysville around 535 PM EDT.
West Point and Little Plymouth around 540 PM EDT.
Burrowsville around 550 PM EDT.
Claremont, Cabin Point, Barhamsville, Shacklefords and Holdcroft
around 600 PM EDT.
Other locations impacted by these storms include Eltham, Taylors
Corner, Chickahominy Shore, Wayside, Mountcastle, Jordan Point
Country Club, Cohoke, Lanexa, Rose Garden and Mattaponi.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3761 7666 3753 7667 3741 7682 3724 7695
3724 7698 3723 7696 3709 7706 3723 7729
3753 7715 3769 7692
TIME...MOT...LOC 2112Z 292DEG 13KT 3766 7690 3752 7710 3723 7727
wrsSpecial Weather Statement
National Weather Service Wakefield VA
515 PM EDT WED JUN 20 2018
VAZ076-078-085-517-519>522-202200-
Western King and Queen-Western King
William-Middlesex-Richmond-Lancaster-Western Essex-Eastern
Essex-Eastern King and Queen-
515 PM EDT WED JUN 20 2018
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHERN KING AND
QUEEN...WESTERN MIDDLESEX...EASTERN RICHMOND...WESTERN KING
WILLIAM...WESTERN LANCASTER AND EASTERN ESSEX COUNTIES...
At 514 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Aylett to near King And Queen Court
House. Movement was northeast at 15 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Stevensville around 520 PM EDT.
Center Cross and Dunnsville around 535 PM EDT.
Newtown around 550 PM EDT.
Sharps around 555 PM EDT.
Robley, Morattico and Millers Tavern around 600 PM EDT.
Other locations impacted by these storms include Upright, Ino, Etna
Mills, Dragonville, Epworth, Biscoe, Tidewater, Crouch, Globe and
Dunbrooke.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3785 7651 3783 7651 3784 7650 3784 7648
3776 7663 3778 7667 3776 7664 3769 7678
3777 7730 3795 7712
TIME...MOT...LOC 2114Z 230DEG 13KT 3777 7719 3772 7682
wrsSpecial Weather Statement
National Weather Service Wakefield VA
525 PM EDT WED JUN 20 2018
NCZ012-VAZ079-087-202215-
Northampton-Brunswick-Greensville-
525 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NORTHAMPTON...
SOUTHWESTERN GREENSVILLE AND SOUTHERN BRUNSWICK COUNTIES...
At 524 PM EDT, a strong thunderstorm was located over Gasburg, or 13
miles northwest of Roanoke Rapids, moving east at 10 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
This storm will be near...
Barley around 605 PM EDT.
Other locations impacted by this storm include Gum Forks, Henrico,
Vultare, Valentines, Slates Corner, Roanoke Rapids Lake and Lake
Gaston.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3649 7773 3648 7774 3653 7790 3660 7790
3659 7764 3648 7769
TIME...MOT...LOC 2124Z 273DEG 8KT 3656 7784
wrsSpecial Weather Statement National Weather Service Wakefield VA 527 PM EDT WED JUN 20 2018 VAZ064-511-512-517-519-202215- Eastern Hanover-Western King and Queen-Western Hanover-Western King William-Caroline- 527 PM EDT WED JUN 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN... SOUTHEASTERN CAROLINE...NORTHWESTERN KING WILLIAM AND CENTRAL HANOVER COUNTIES... At 527 PM EDT, a strong thunderstorm was located over Dawn, or near Ashland, moving southeast at 20 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Ashland, Randolph Macon College, Mechanicsville, Hanover, Beulahville, Dawn, Aylett, Kings Dominion, Studley, Mangohick, Manquin, Enfield, Gum Tree, Etna Mills, Penola, Epworth, Biscoe, Gilman, Ashcake and Globe. Strong wind gusts are possible with this storm. These wind gusts are capable of knocking down tree limbs...small or weakened trees...and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3786 7702 3758 7727 3779 7762 3800 7741 TIME...MOT...LOC 2127Z 307DEG 17KT 3783 7739 BUTNER
Special Weather Statement
National Weather Service Wakefield VA
531 PM EDT WED JUN 20 2018
VAZ097-098-202215-
Virginia Beach-Chesapeake-
531 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
CHESAPEAKE AND THE CENTRAL CITY OF VIRGINIA BEACH...
At 530 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Regent University to Great Bridge to
8 miles southwest of Chesapeake. Movement was southeast at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
In addition...Rainfall amounts of up to 1 inch are possible with
these storms.
Locations impacted include...
Virginia Beach, Regent University, Great Bridge, Chesapeake, Back
Bay, Fentress, Northwest, Princess Anne, South Norfolk, Portlock,
Mount Pleasant, Herberts Corner, Oceana NAS, Pungo, Greenbrier,
Gallups Corner, Hickory, Chesapeake Airport and Macons Corner.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3655 7613 3655 7619 3660 7646 3671 7633
3679 7632 3680 7629 3682 7629 3683 7601
3666 7598
TIME...MOT...LOC 2130Z 295DEG 11KT 3678 7623 3669 7625 3662 7638
BROWNSpecial Weather Statement
National Weather Service Wakefield VA
533 PM EDT WED JUN 20 2018
VAZ081-087>089-092-202215-
Prince George-Surry-Southampton-Sussex-Greensville-
533 PM EDT WED JUN 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
GREENSVILLE...CENTRAL PRINCE GEORGE...CENTRAL SOUTHAMPTON...SUSSEX
AND SOUTHERN SURRY COUNTIES...
At 533 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Disputanta to near Sussex to near
Jarratt. Movement was southeast at 20 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Sussex around 540 PM EDT.
Homeville around 550 PM EDT.
Waverly around 605 PM EDT.
Wakefield around 615 PM EDT.
Other locations impacted by these storms include Vicksville, Booth
Fork, Adams Grove, Gray, Newville, Grizzard, Berlin, Booker, Yale and
Lumberton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3679 7756 3699 7728 3718 7720 3698 7691
3676 7701 3657 7729
TIME...MOT...LOC 2133Z 317DEG 16KT 3715 7717 3697 7727 3679 7749
wrsThe Norfolk radar (KAKQ), 99 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree was downed on Dawn Boulevard.
Tree was downed on a power line on Concord Road.
Tree was downed and blocking the road on Highway 49.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768207, 768208, 768209.